Illinois, 2021

Flood in Illinois, August 18, 2021

August 18, 2021 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms produced heavy rain and localized flooding during the afternoon of August 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced heavy rain and localized flooding during the afternoon of August 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 11:29 AM CST, 46 minutes earlier.

Area forecast discussion, Aug 18, 11:29 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1229 PM CDT Wed Aug 18 2021

.SHORT TERM...
325 AM CDT

Through Thursday...

High pressure is centered across much of the Great Lakes region,
extending back across the plains. That places northern
IL/northwest IN just on the southern periphery of the high.
Dewpoint depressions are low given the elevated dewpoints in the
mid 60s to near 70, and thus we have had pockets of light fog in
many area. There is just a touch of wind that has limited most
locations from forming thicker fog, thus keeping things in check,
and in line with non- MOS based guidance. Areas void of mid and
upper level clouds may still experience dense fog (aka FEP has
been 1/2SM at times).

Looking aloft, the big picture generally depicts most of the
action is out west ahead of deeper low that may become our player
later in the week; then the remnants of Tropical Depression Fred.
Upper level heights are fairly high across the nation's midsection
between these two features. Our weather maker is a subtle feature
spinning over us in addition to the energy and driving up on a
weak jet segment in southwest flow. We have seem isolated showers
coming out of nowhere pop up from time to time given the moist
low levels and forcing from upper vortcity max overhead.

With the heating of the day, cyclonic spin, and likely aided by
some lake convergence, forecast soundings from the RAP/HRRR depict
a window where the cap at 700 mb may be breached to allow for a
few storms this afternoon. Have generally followed previous
forecasts holding fairly low coverage today given the dry 700-500
mb layer and even some subtle height rises. It will be a bit muggy
again with heat indices in the upper 80s to near 90, so take some
water with you today.

Similar to what has occurred tonight, some isolated showers may
persist/pop up at times as the cyclonic flow aloft will continue.
With less high cloud the pattern will again favor fog tonight.
Boundary layer moisture will remain fairly high on Thursday,
certainly sufficient to continue the mugginess factor and to help
build another decent late-morning and afternoon cumulus field.
Warming aloft combined with an increasingly dry airmass aloft seen
on water vapor across most of the Plains above should really
limit precipitation chances. Enhanced surface convergence in the
vicinity of the afternoon lake breeze would be the exception, but
that looks to be about it. Heat indices during the afternoon
should top out in the low to perhaps mid 90s, except near the lake
where conditions will be a bit cooler.

KMD

&&

.LONG TERM...
330 AM CDT

Thursday night through Tuesday...

The main day of interest for showers and thunderstorms is on
Saturday with a cold frontal approach during the afternoon and
frontal passage during the evening. An overall warmer normal than
pattern will persist through the middle of next work week, with
occasional shower and thunderstorm chances in the early to mid
work week period.

Thursday night may have some potential for patchy fog development
outside of Chicago, but opted to let subsequent shifts take a look
at this before formal inclusion in the gridded forecast. Friday
has continued to trend mainly dry due to mid-level dry air and
short-wave ridging over the area. Can't completely rule out a
widely isolated afternoon shower or thunderstorm over far interior
areas (mainly south of I-80) where there may be a bit more
instability and less capping realized. It will be a warm day in
the mid to upper 80s along with dew points in the upper 60s to
lower 70s for most making it fairly uncomfortable.

With the guidance now in much better agreement in the timing of
the cold frontal approach on Saturday and large scale forcing well
removed from the region, most of if not all of Friday night could
be dry as well. Saturday afternoon and possibly into the early
evening continues to have the best chance for scattered thunderstorm
coverage. With the stronger forcing well to the north closer to
the surface low associated with the cold front, the front itself
will be the main source of lift as 500 mb heights are forecast to
be rising as the front moves across the area.

Marginal mid-level lapse rates will somewhat limit instability
though dew points into the 70s and temps into the mid to upper 80s
will help compensate and would expect minimal capping to be
eroded with peak heating. The weak lapse rate and marginal deep
layer shear will generally limit the risk for any organized
convection, though localized stronger wind gusts from taller cores
are not uncommon in these setups. Otherwise lightning and heavy
downpours will be the main threats. The front will clear the area
during the evening and end the precip threat, followed by a less
humid but still warm Sunday in the mid 80s away from the minor
lake breeze cooling.

In the early to mid work week period, a fairly potent mid-level
ridge is forecast to be centered from the mid South to the southern
Plains, which would place us on the potentially convectively
active northeastern periphery. We're showing some low PoPs each
period Monday and onward and do envision there being some MCS
activity somewhere over or near the region if the forecast mid-
level height pattern holds. Outside of possible convection, it
will be very warm for late August with uncomfortable humidity
levels.

Castro

&&

.AVIATION...
For the 18Z TAFs...

The main aviation weather concerns through the period focus on
the coverage of showers and thunderstorms this afternoon, and also
the threat of some fog late tonight.

A very warm humid airmass is allowing widely scattered showers
and thunderstorms to develop across eastern IL and northwestern
IN. This activity will continue to be scattered through the
afternoon near the terminals as a weak mid/upper level
disturbance moves overhead. Storm motions are slow (10mph or
less), so areas that get under one of these could see a period of
heavy down pours and potentially some locally strong wind gusts.
Expect this activity to fade with sunset this evening.

Expecting a mainly clear sky tonight coming off afternoon dew
points forecast to be higher than yesterday. With winds turning
calm overnight, this should set the stage for a higher coverage of
BR and FG, some of which could be dense. For this reason, no
changes were made with the indicated temporary IFR VSBY at RFD,
DPA, and GYY and MVFR at ORD and MDW. Lower VSBYs are certainly
possible. The BR/FG will erode quickly Thursday morning.

KJB/Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 18, 9:24 AM CST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1024 AM CDT Wed Aug 18 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-191530-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1024 AM CDT Wed Aug 18 2021 /1124 AM EDT Wed Aug 18 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Fog Risk.

DISCUSSION...

Isolated to widely scattered thunderstorms are possible this
afternoon. Locally heavy rainfall would be the highest hazard
outside of lightning.

Fog will then be possible across the area late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Thunderstorm Risk.
  Limited AM Fog Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east northeast at 5 to 10 mph

LMZ740>745-191530-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1024 AM CDT Wed Aug 18 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday through Saturday...
  Limited Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Will

When
August 18, 12:15 PM CST to 2:30 PM CST
Where
Will County, 2.5 mi WSW of Rockdale to 2.26 mi WSW of Rockdale
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.481, -88.161

A photo shared on social media showed several inches of standing water on Route 6 at the intersection with Hollywood Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972781.